ESPE Abstracts (2016) 86 P-P2-185

Multifocal Osteonecrosis after Short Term Methylprednysolon Therapy: A Case Report

Aferdita Tako Kumarakua, Aida Bushatia, Agim Gjikopullia, Armand Shehua, Lindita Grimcia, Sonila Tomorria, Alma Baboa, Reinald Mecania,c, Besmira Bashollia,b, Ermira Dervishia, Virtut Velmishia, Laurant Kollcakua & Paskal Cullufia


aDepartment of Pediatrics, Universitary Hospital Center Mother Theresa, Tirana, Albania; bDepartment of Microbiology, Universitary Hospital Center Mother Theresa, Tirana, Albania; cDepartment of Pediatrics, Universitary Hospital Center Theresa, Student, Tirana, Albania


Background: Osteonecrosis is a common sequela of long-term steroid therapy. This paper presents the only case of multifocal osteonecrosis to occur after a short-term course of methylprednisolone for treatment Steven Johns syndrome.

Objective and hypotheses: To report a case with multifocal osteonecrosis after short-term methylprednysolon therapy.

Method: The child A.N. 15 years old with multifocal osteonecrosis after 3 weeks methylprednisolone therapy. At the age of 4 years old, the child has his first neurosurgical intervention for Craniopharyngeoma. After the second surgery the child presents with epileptic seizures – left hemiconvulsions. The post operatory therapy consisted in Carbamazepine (Tegretol) and hormone replacement therapy for the pituitary: Levothyroxine, Hydrocortisone and Desmopressin (Minirin). The antiepileptic therapy with Carbamazepine is terminated 4 years after the 3rd surgery (6 years old). Six months after the termination of the AED the child presents with refractory seizures. The antiepileptic therapy is started again, with Depakine Chrono and then Lamotrigine was added to the therapy. One month later the child manifests a hypersensitivity skin reaction from lamotrigine that presents with Steven-Johnsons syndrome. The patient is admitted in the adult dermatology clinic. The hydrocortisone is stopped and he is treated with i.v. methylprednisolone, 150 mg/day, for 3–4 weeks. During the time of hospitalization in the dermatology clinic the child feels severe pain in the vertebral column while walking, falls into the ground on both his knees and after that he is unable to walk and is admitted back to the Pediatric Hospital. Right Knee Joint MRI and Scintigram of total body demonstrates multifocal osteonecrosis.

Results: Despite the therapy with Pamidronate (Aredia) and supportive therapy with Calcium and Vitamin D, the state of the child continues to be moderately severe. He continues to live with complain of pain joints. Methylprednisolon induced aseptic necrosis, a very serious multifactorial disease.

Conclusion: In conclusion, glucocorticoid use is one of the commonest and most important causes of non-traumatic AVN. To minimise the treatement with corticosteroids.